Results 1 to 8 of 8

Thread: Methotrexate/Plaquenil/Prednisone Questions

  1. #1
    Join Date
    Oct 2006
    Location
    OK
    Posts
    6
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Methotrexate/Plaquenil/Prednisone Questions

    Hello All. I'm new to the Board. I've had lupus for about 5 years. I've managed it first with just NSAIDS and pain meds, and I started Plaquenil about 10 months ago (2xday). About 2 months ago, I developed a severe "flare up" that included a horrid-looking, puffy, swollen red malar rash, and my kidneys/bladder seem to be kicking out a lot of blood. I have a wonderful rheumatologist who is very involved in my care. He started me on Prednisone at that time and I've been trying to taper off ever since. He also increased my Plaquenil to 3/day. When I attempt to go down to 15 mg/day of Prednisone, the rash comes back with a vengeance, and I have strong chest pains (pleursy?). So then I have to increase the Prednisone.

    Here's my question: I am to start methotrexate (6 pills one day per week) tomorrow. I have read all about it and the potential side effects. I can't have any more children, so I'm all for this if it can reduce my reliance upon the steroids. Has anyone found real success with methotrexate, and do you have any advice on when or how to take this medication? I thought about taking it on a Friday night to have the weekend to feel bad if necessary. I am afraid of being sick on a weekday.

    Also, does anyone ever get totally off the Prednisone with taking methotrexate? What about the Plaquenil?

    Any help is appreciated.

    Much thanks,

    LDG

  2. #2
    Join Date
    Aug 2006
    Location
    With my husband
    Posts
    88
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Hi LDG, When I was first dx, I was on plaquenil for a year, it really didn't do much for me and I ended up hospitalized unable to move my arms or legs, I was then put on a huge dose of prednisone for a while, it took me a year and a half to taper completely off it. I have been off pred for 6 months now. While on prednisone they started me on methotrexate pills, I believe this is why I was able to get off the prednisone. However, I suffered many side effects from the methotrexate, i was sick to my stomach with a headache and really fatigued for a couple days of the week and I lost a lot of hair (no worries, no baldness or anything). Because of all the stomach trouble my doctor changed me to the methotrexate injections, I've been on this for about 2 months now and I feel hardly any side efffects now. As far as how I feel lupus wise, I still flare but I have gone without the Methotrexate and believe me I feel WAY worse without it, so yes it works, my bloodwork is good too. My pain level was lower with the prednisone though. And this week I'm in a bad flare, hopefully it will go away.
    For I know the plans I have for you declares the Lord, plans for good and not evil to give you a future and a hope. Jeremiah 29:11

  3. #3
    Join Date
    Oct 2006
    Location
    OK
    Posts
    6
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I agree with you on the plaquenil. I've actually been the worst I've ever been since starting the plaquenil in January. The prednisone isn't taking care of my flare (which seems to be lasting forever this time) which is why he's adding the methotrexate. I start it tonight. I'm a little nervous that I'll be sick. But then, I'm looking on the bright side -- a little sick might mean a little weight loss, which wouldn't kill me after gaining weight with the prednisone.

    Thanks for responding! I'll let you know how it goes.

    LDG

  4. #4
    Join Date
    Oct 2006
    Location
    OK
    Posts
    6
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default WOW

    Well, I did get sick on Friday night in the middle of the night. Phenergan helped the nausea, though I did have one heck of a hot flash/flushing episode!

    Saturday I was tired, as I was Sunday. But today, I feel GREAT. WOW. What a difference in how I feel. I hope that's due to the methotrexate, because if so, it really works.

    Thanks to all who gave advice.

    LDG

  5. #5
    Join Date
    Nov 2006
    Location
    Mount Barker, South Australia
    Posts
    9
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I am on Methotrexate and Plaquenil and have never taken Prednisone. My rheumy wanted me to so we are trying not to use it. I also take Arave to help with the general aches and pains. Its usually used for Rheumatoid Arthritis. I think the clinical name for it is Leflunomide.

  6. #6
    Join Date
    Sep 2006
    Posts
    547
    Thanks
    0
    Thanked 3 Times in 2 Posts

    Default

    My internal medicine doc wants to take me off Plaquenil because he says it's mainly more effective on lupus patients with skin issues, of which I have very little. It's the fatigue that gets me. BUT I don't want to be so hyped up all the time, so I've been taking it PRN. Still he wants to try me on something he says will be much better. I'll see him tomorrow and let you know what he's putting me on.Also going off the 20 mg Prednisone and onto the methotrexate, I *think*...brain fog bad today, sorry.

  7. #7
    Join Date
    Nov 2006
    Location
    Mount Barker, South Australia
    Posts
    9
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Meds

    I had to contact my rheumy yesterday because I've had constant diarrohea now for most of the year. I thought it was because I had a huge gall stone and was waiting for my gall bladder to be taken out. I had that just over a month ago and still have the constant diarrohea.

    He's now taken me off of the Arava as that can cause bad diarrohea. He originally put me on the Arava because I refused to keep having the weekly injections of Methotrexate. :roll:

  8. #8
    Join Date
    Sep 2006
    Posts
    547
    Thanks
    0
    Thanked 3 Times in 2 Posts

    Default

    ohhh, I always get diarrhea when I am in flare. Always. It's not colitis, my doc said it's just the lupus irritating my colon. Technically, it's IBS, which I understand is common in Lupus patients. After trying many different things, I just take plain old Immodium and it seems to help. I asked the doc if taking it so often could cause trouble, and he said only if it causes "Ping pong constipation" which it doesn't. I don't go ANYwhere without a small bottle of immodium.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •